Maine, 2007Extreme Cold in Maine, February 5 to 6, 2007
February 5 to 6, 2007 · NWS CAR · 5 events in 5 counties and zones
Wind chills of 35 to 40 below zero occurred across the region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind chills of 35 to 40 below zero occurred across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 5, 9:41 AM EST, 5 hours 19 minutes earlier.
Area forecast discussion, Feb 5, 9:41 AM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
941 AM EST MON FEB 5 2007
.SYNOPSIS...HIGH PRESSURE BUILDING INTO THE MIDWEST COMBINED WITH
LOW PRESSURE OVER EASTERN CANADA WILL PULL BITTER COLD ARCTIC AIR
INTO THE REGION TODAY AND TONIGHT. THE COLD ARCTIC AIR WILL REMAIN
OVER THE AREA FOR MUCH OF THE WEEK AS MAINLY DRY WEATHER CONTINUES.
&&
.UPDATE...
UPDATED POP/SKY & WNID GRIDS PER LATEST TRENDS. BROUGHT MORE POPS
INTO FAR N & NW BASED ON LATEST RADAR. ALSO INCLUDED A MENTION OF
SHSN FOR INTERIOR DOWNEAST AREAS AS SOME -SHSN MOVING INTO CNTL
SOMERSET COUNTY & MOVING E. SKY & WINDS WERE ADJUSTED UPWARD ESP
ACROSS THE N & W DUE TO LATEST CONDITIONS. NO OTHER CHGS NEEDED.
&&
.PREV DISCUSSION...
SYNOPSIS...HIGH PRESSURE BUILDING INTO THE MIDWEST COMBINED WITH
LOW PRESSURE OVER EASTERN CANADA WILL PULL BITTER COLD ARCTIC AIR
INTO THE REGION TODAY AND TONIGHT. THE COLD ARCTIC AIR WILL REMAIN
OVER THE AREA FOR MUCH OF THE WEEK AS MAINLY DRY WEATHER
CONTINUES.
SHORT TERM /TODAY THROUGH TUESDAY/...
BITTERLY COLD ARCTIC AIR WILL BE MOVING ACROSS THE REGION TODAY
WITH TEMPERATURES IN THE MINUS 30S AT 850. SURFACE TEMPERATURES
WILL RANGE FROM THE SINGLE DIGITS BELOW ZERO OVER THE NORTH TO THE
SINGLE DIGITS ABOVE ZERO DOWNEAST. THESE TEMPERATURES COMBINED
WITH WINDS OF 10 TO 15 MPH WILL RESULT IN WIND CHILL VALUES DOWN
TO 30 BELOW OVER THE NORTH AND 20 BELOW IN CENTRAL AREAS...SO WILL
BE ISSUING WIND CHILL ADVISORIES FOR CENTRAL AND NORTHERN AREAS.
THE COLDEST AIR WILL REMAIN OVER THE AREA TONIGHT AND THEN SLIDE
EAST ON TUESDAY WITH JUST A FEW DEGREES OF MODERATION ON TUESDAY.
A LIGHT AMOUNT OF MOISTURE MOVING IN WITH THE ARCTIC AIR MAY
RESULT IN A FEW LIGHT SNOW SHOWERS OR FLURRIES...MAINLY OVER
HIGHER ELEVATIONS TODAY AND THIS EVENING. OTHERWISE...DRY WEATHER
IS EXPECTED THROUGH TUESDAY.
LONGER TERM /TUESDAY NIGHT THROUGH THURSDAY/...
BITTER COLD NW FLOW REGIME ALF IS XPCTD TO CONT THRU THE LONGER
TERM...WITH RELATIVELY WEAK S/WVS TRAVERSING THE FA DURING THIS
TIME. INTIALLY...THERE APPEARS TO BE A WINDOW OF LGT WINDS AND CLR
TO PTLY CLDY SKIES FOR THE FA TUE NGT INTO WED MORN. THIS COULD
ALLOW FOR MORE RADATIONAL COOLING THEN WHAT MOS GUIDANCE IS
INDICATING THIS PD...SO WILL KEEP BLO GUIDANCE FCST LOW TEMPS
INDICATED FROM LAST UPDATE.
THE FIRST OF A SERIES OF WEAK S/WVS ROTATING ARND THE LARGE CAN
VORTEX WILL APCH LATE WED AND WILL CON INTO THU. WITH VERY COLD
DEEP ARCTIC AIR...THERE IS VERY LITTLE CAPACITY FOR THE AIR TO
HOLD MUCH MOISTURE OR PRODUCE SIGNIFICANT LIFT...SO FOR THE MOST
PART WE DID NOT MENTION MUCH ABV FLURRIES...XCPT THE XTRM N WHERE
WE MENTION ONLY LOW CHC POP SN SHWRS...MSLY ON THU...AND EVEN HERE
LITTLE IF ANY SN ACCUMULATION IS ANTICPATED. THU APPEARS TO BE
WINDIER WITH A RE-ENFORCING ARCTIC COLD FRONT...SO WE MAY NEED
WIND CHILL HEADLINES AGAIN.
AVIATION /07Z-06Z/...
VFR CONDITIONS ARE EXPECTED TODAY AND TONIGHT IN PARTLY CLOUDY
CONDITIONS ARE GENERALLY GOOD VISIBILITY. GUSTY WINDS MAY RESULT
IN A BIT OF TURBULANCE TODAY.
MARINE...
WEST WINDS INCREASING OVER 30 KT WILL REQUIRE A GALE WARNING TO BE
ISSUED TODAY. COLD AIR MOVING OVER THE WATERS WILL RESULT IN
FREEZING SPRAY TODAY AND TONIGHT.
IN THE LONGER TERM...WINDS AND SEAS WILL LIKELY BUILD BACK TO
STRONG SCA BY THU WITH INCREASING NW WINDS...WITH GALES NOT OUT OF
THE QUESTION.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL ADVISORY UNTIL 6 AM EST TUESDAY FOR MEZ001>006-010-
011-031-032.
MARINE...GALE WARNING UNTIL 7 PM EST THIS EVENING FOR ANZ050.
&&
UPDATE...HEWITTHazardous weather outlook, Feb 5, 3:05 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
305 AM EST MON FEB 5 2007
ANZ050-MEZ001>006-010-011-015>017-029>032-061200-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
305 AM EST MON FEB 5 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.
.DAY ONE...TODAY AND TONIGHT
BITTER COLD WIND CHILLS ARE EXPECTED TODAY AND TONIGHT ACROSS
NORTHERN AND CENTRAL PORTIONS OF THE REGION AS COLD ARCTIC AIR
CONTINUES TO MOVE SOUTHEAST INTO THE REGION FROM CENTRAL CANADA.
PLEASE REFER TO THE WIND CHILL ADVISORY ISSUED UNDER /PWMWSWCAR/
FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AFTER A BREAK TUESDAY NIGHT INTO WEDNESDAY...ANOTHER RE-ENFORCING
ARCTIC COLD FRONT COULD BRING ANOTHER ROUND OF BITTER COLD WIND
CHILLS LATE WEDNESDAY NIGHT THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
VJN
In the hours before
Special weather statement, Feb 5, 10:49 AM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1049 AM EST MON FEB 5 2007
MEZ001-002-051730-
AROOSTOOK COUNTY...
1049 AM EST MON FEB 5 2007
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 1043 AM EST...DOPPLER WEATHER RADAR INDICATED A BAND OF HEAVY
SNOW SHOWERS WITH GUSTY WINDS MOVING ACROSS FORT KENT. THESE SNOW
SHOWERS WERE MOVING NORTHEAST AT 15 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 1230 PM EST INCLUDE...
FORT KENT... FRENCHVILLE... MADAWASKA...
THESE SNOW SHOWERS HAVE THE POTENTIAL TO PRODUCE...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
BRIEF HEAVY SNOWFALL...WITH UP TO AN INCH OF ACCUMULATION...
GUSTY WEST WINDS COMBINED WITH SNOW SHOWERS WILL LEAD TO REDUCED
VISIBILITIES AND DRIFTING OF SNOW. MOTORISTS NEED TO BE AWARE OF
RAPIDLY CHANGING ROAD CONDITIONS ESPECIALLY ALONG ROUTE 1 AND 161.
HEWITTSpecial weather statement, Feb 5, 2:00 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
200 PM EST MON FEB 5 2007
MEZ001>006-010-060100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD
200 PM EST MON FEB 5 2007
...GUSTY WEST WINDS PRODUCING DRIFTING SNOW...
WEST WINDS OF 20 TO 25 MPH WITH GUSTS UP TO 35 MPH ARE LEADING TO
CONSIDERABLE DRIFTING OF SNOW ESPECIALLY OVER THE OPEN AND
ELEVATION TERRAIN. MOTORISTS WILL NEED TO BE AWARE OF RAPIDLY
CHANGING CONDITIONS ALONG ROUTES 1...161 AND 164 AND INTERSTATE 95
ESPECIALLY IN THE OPEN AREAS. ROADS WILL BE SNOW COVERED IN SLICK
IN SOME SPOTS.
MEZ011-031-032-060100-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...LINCOLN...HOWLAND...SPRINGFIELD...
DOVER-FOXCROFT...MILO...GUILFORD...DANFORTH...VANCEBORO...
TOPSFIELD
200 PM EST MON FEB 5 2007
...GUSTY WEST WINDS PRODUCING SOME DRIFTING SNOW...
WEST WINDS OF 15 TO 20 MPH WITH GUSTS TO 30 MPH ARE PRODUCING SOME
DRIFTING OF SNOW. MOTORISTS ARE URGED TO USE CAUTION WHEN
TRAVELING ESPECIALLY ALONG INTERSTATE 95 AND ROUTE 6 DUE TO RAPIDLY
CHANGING CONDITIONS. SOME SPOTS ALONG THESE ROUTES WILL BE SNOW
COVERED AND SLICK.
HEWITT
Extreme Cold/Wind Chill, Northwest Aroostook
- When
- February 5, 3:00 PM EST to February 6, 11:30 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Wind chills of 35 to 40 below zero occurred.
Extreme Cold/Wind Chill, Northern Somerset
- When
- February 5, 3:00 PM EST to February 6, 11:30 AM EST
- Where
- Northern Somerset forecast zone
- Reported by
- ASOS
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Wind chills of 35 to 40 below zero occurred.
Extreme Cold/Wind Chill, Northeast Aroostook
- When
- February 5, 3:00 PM EST to February 6, 2:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- ASOS
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Wind chills of 35 to 40 below zero occurred.
Extreme Cold/Wind Chill, Northern Piscataquis
- When
- February 5, 3:00 PM EST to February 6, 2:00 AM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- ASOS
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Wind chills of 35 to 40 below zero occurred.
Extreme Cold/Wind Chill, Central Piscataquis
- When
- February 5, 3:00 PM EST to February 6, 2:00 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- ASOS
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Wind chills of 35 to 40 below zero occurred.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Delaware, February 5 to 6, 20074 deaths · 4 injured · 8 events
- Extreme Cold in New Jersey, February 5 to 6, 20072 deaths · 42 events
- Extreme Cold in Pennsylvania, February 5 to 6, 20072 deaths · 20 events
- Extreme Cold in Pennsylvania, February 5, 200723 events
- Extreme Cold in Pennsylvania, February 5 to 6, 200723 events
- Extreme Cold in Wisconsin, February 5, 2007$22,000 · 6 events
- Cold in Maryland, February 5 to 6, 200710 events
- Lake-Effect Snow in Pennsylvania, February 5 to 6, 2007$15,000 · 1 event
- Cold in Wisconsin, February 5 to 6, 20076 events
- Astronomical Low Tide in New Jersey, February 5 to 6, 20074 events
- Astronomical Low Tide in Pennsylvania, February 5 to 6, 20073 events
- Lake-Effect Snow in New York, February 5 to 6, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11842, 11843, 11846, 11847, 11848.